The human body needs iodine to maintain normal development and proper metabolic balance. There are many forms of iodine. All of the types that are safe to consume for humans are of a type called iodide, which includes potassium iodide, sodium iodide (the form added to salt), and nascent iodine. Considering it’s importance to human health, it may be surprising that other forms of iodine, including elemental iodine, are toxic to humans. Elemental iodine damages tissue upon contact. High concentrations of iodine solutions (even those containing iodide) can create immediate chemical burns, with the potential for much greater complications. It’s for that reason that warnings always say not to induce vomiting if ingested (unless otherwise advised by poison control).
Symptoms of Iodine Overdose
Video Length: 2 minutes
Overexposure and overdose can occur with constant, repeated exposure to high concentrations of iodine. An individual could come in contact with high concentrations from tinctures of iodine, such as when using it as an antiseptic or disinfectant. Studies have also shown that iodate (an alternative form of iodine used as a salt additive) ingested in large quantities can lead to corrosive effects in the gastrointestinal tract. 
Other sources of iodine that can lead to poisoning are Amiodarone/Cordarone (an anti-arrhythmia drug), Lugol’s solution, Pima syrup, potassium iodide, and radioactive iodine used for certain medical tests or thyroid disease.
Symptoms of an Iodine Overdose
Some symptoms of an iodine overdose can be abdominal pain, delirium, fever, vomiting, and shortness of breath. More serious symptoms can occur, depending on the way the iodine overdose occurred. Here is a brief summary of ways elemental or concentrated iodine overdose can occur and its resulting effects. 
How Can It Happen?
- Ingestion: Oral ingestion can lead to severe damage to the mouth, esophagus and lungs, and may result in shortness of breath, edema of the glottis (vocal component of the larynx) or pulmonary edema (fluid accumulation in the lungs). Vomiting, abdominal pain and diarrhea may follow ingestion along with severe gastroenteritis. A metallic taste may result in the mouth. Renal failure could also follow.  Possible shock may occur resulting in an increased heart rate, low blood pressure and a complete collapse of the circulatory system. It can also affect the brain causing headache, dizziness, and delirium.
- Inhalation: Inhaling iodine vapour can cause extreme pulmonary irritation which can cause pulmonary edema.
- Eye Contact: Iodine contact with the eye can lead to severe burns to the surface of the eye.
- Skin Contact: Applying strong iodine solutions to the skin can lead to chemical burns.
If a large amount of concentrated iodine enters the body, it can result in serious damage to primary systems with the potential result of death.  So when considering working with elemental or concentrated iodine, always know the product and how it should be used. Be aware that, although iodine is a necessary element for proper thyroid and metabolic function, elemental iodine includes some very serious side effects, but, unless you’re in a lab or specialized setting, you’re unlikely to come across it.
SEE MORE about Iodine Medicine
Nascent Iodine: A Safe Form of Iodine
Don’t let this article scare you. Iodine deficiency is still a much greater problem than iodine toxicity. Over 2 billion people worldwide suffer from iodine deficiency. Consult your healthcare professional if you think you’re one of them. If they recommend iodine supplementation, then be sure to only use safe, quality nascent iodine and follow recommended dosages to minimize the risk of overdose. I recommend Detoxadine®. This premium, deep-earth sourced, nascent iodine supplement is the natural way to maintain healthy iodine levels in the body.
- Bürgi H, Schaffner TH, Seiler JP. The toxicology of iodate: a review of the literature. Thyroid. 2001 May;11(5):449-56.
- Toxnet. Iodine, Elemental. (last accessed 2013-08-06)
- Mao YC, Tsai WJ, Wu ML, Ger J, Deng JF, Yang CC. Acute hemolysis following iodine tincture ingestion.Hum Exp Toxicol. 2011 Oct;30(10):1716-9. doi: 10.1177/0960327111398677. Epub 2011 Feb 7.
- Medline Plus. Iodine Poisoning. (last accessed 2013-08-06)
- Higdon, Jane, Ph.D., and Et Al. “Iodine.” Linus Pauling Institute. Oregon State University, Aug. 2015. Web. 26 Apr. 2017.